Please confirm topic selection

Are you sure you want to trigger topic in your Anconeus AI algorithm?

Please confirm action

You are done for today with this topic.

Would you like to start learning session with this topic items scheduled for future?

Review Question - QID 4498

In scope icon L 3 A
QID 4498 (Type "4498" in App Search)
Which of the following pharmacologic treatments for osteoporosis has been associated with the potential risk for osteosarcoma development?

Ergocalciferol

4%

143/3434

Non-nitrogen containing bisphosphonate

4%

124/3434

Monoclonal Ig2 against RANKL

16%

553/3434

Nitrogen containing bisphosphonates

13%

463/3434

Recombinant parathyroid hormone (1-34)

62%

2123/3434

Select Answer to see Preferred Response

bookmode logo Review TC In New Tab

Recombinant parathyroid hormone (1-34) (Forteo) has been demonstrated to cause osteosarcoma in animal models but has not been to shown to cause the same effect in humans.

1-34 amino terminal residues of parathyroid hormone(1-84) administered in daily subcutaneous injections leads to bone formation. Continuous infusion leads to bone resorption.

Subbiah et al. published a case report on a patient that developed osteosarcoma following external beam radiation and recombinant teriparatide use. They discuss that though there have been nearly a 1/2 million patients treated safely with recombinant terirparatide and it is important to recognize patients that are contraindicated for treatment with recombinant teriparatide.

The FDA's Black Box warning states the following: "In male and female rats, teriparatide caused an increase in the incidence of osteosarcoma (a malignant bone tumor) that was dependent on dose and treatment duration. The effect was observed in rats at systemic exposures to teriparatide ranging from 3 to 60 times the exposure in humans given a 20-mcg dose. Because of the uncertain relevance of the rat osteosarcoma finding to humans, teriparatide should be prescribed only to patients for whom the potential benefits are considered to outweigh the potential risk. Teriparatide should not be prescribed for patients who are at increased baseline risk for osteosarcoma (including those with Paget's disease of bone or unexplained elevations of alkaline phosphatase, open epiphyses, or prior external beam or implant radiation therapy involving the skeleton)"

Incorrect Answers:
Answer 1: Ergocalciferol does not cause an increase in sarcoma
Answer 2 & 4: Bisphosphonates can cause esophagitis, dysphagia, gastric ulcers, osteonecrosis of the jaw (ONJ), and atypical subtrochanteric fractures.
Answer 3: Denosumab (Prolia) can cause arthralgia, nasopharyngitis, and back pain.

REFERENCES (1)
Authors
Rating
Please Rate Question Quality

2.5

  • star icon star icon star icon
  • star icon star icon star icon
  • star icon star icon star icon
  • star icon star icon star icon
  • star icon star icon star icon

(32)

Attach Treatment Poll
Treatment poll is required to gain more useful feedback from members.
Please enter Question Text
Please enter at least 2 unique options
Please enter at least 2 unique options
Please enter at least 2 unique options